Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

December 29, 2021Russell County, Alabama

NWS Birmingham, AL issued this special weather statement at Dec 29, 2021, 2:40 PM CST for Russell County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 29, 2021, 2:40 PM CST (20:40 UTC)
Expired
Dec 29, 2021, 3:15 PM CST
In force
35 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 75 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WWUS84 KBMX 292040
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
240 PM CST Wed Dec 29 2021
 
ALZ048-292115-
Russell AL-
240 PM CST Wed Dec 29 2021

...A strong thunderstorm will impact portions of central Russell
County through 315 PM CST...

At 240 PM CST, Doppler radar was tracking a strong thunderstorm near
Russell County Sports Complex, or 12 miles south of Phenix City,
moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell and
Fort Mitchell Activity Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3219 8522 3228 8523 3245 8499 3244 8497
      3242 8496 3241 8498 3239 8497 3239 8498
      3238 8499 3238 8497 3237 8499 3236 8498
      3234 8501 3233 8501 3230 8494
TIME...MOT...LOC 2040Z 241DEG 27KT 3230 8509 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

32/Davis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Dec 29, 1:00 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 29, 1:00 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
100 PM CST Wed Dec 29 2021

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...
/Updated at 100 PM CST Wed Dec 29 2021/

Some drier air aloft has moved in from the southwest, resulting in
fair skies with temperatures topping 80 near Demopolis. Surface
low pressure is currently deepening to our northwest just south of
Memphis. An effective warm front that was across our far northwest
counties has lifted further north into the Tennessee Valley region
while a cold front is advancing southeast across Arkansas. Low-
level instability will continue to build across the southwest and
central counties through mid afternoon.

To our southeast, scattered rain showers will move northeast
generally near and south of the Interstate 85 corridor through mid
afternoon. A few thunderstorms will be possible in this area but
organized severe storms are not expected.

Our primary concern remains across our northwest and northern
counties this afternoon and evening as a mid-level shortwave moves
from over the Mid-South region east over the Tennessee Valley.
Ample low-level instability along with increasing wind shear and
low-level helicity as a surface low moves northeast from North
Mississippi into Central Tennessee will support sufficient
conditions for severe thunderstorm development with some
tornadoes. This risk will exist from mid afternoon across the far
northwest, expanding eastward with time through the evening and
overnight hours.

We plan to release a special balloon sounding later this afternoon
to sample the conditions.

05

Previous short-term discussion:
/Updated at 1137 AM CST Wed Dec 29 2021/

Features of Interest.

Broad ridging aloft was centered to our east while a longwave
trough was positioned over the Rocky Mountains. Fast southwesterly
flow aloft is present overhead while surface high pressure was
analyzed well to our southeast with a cold front to our northwest,
extending from far North Texas northeast into Southern Ohio. A
stationary front was analyzed just ahead of the cold front
extending northeast across much of Tennessee into Central Virginia.

Hazard Discussion.

An unseasonably warm and moist airmass persists across the area
with highest temperatures and dew points just to the south of the
forecast area. Instability values not surprisingly are highest to
our south closer to the Gulf Coast at this time, but
destabilization is expected through the morning hours as much of
our western and central counties continue to experience a break in
the activity.

Convective risks today include damaging straight-line winds and
the potential for a few tornadoes. These risks will be greatest
across our far north and northwest, where the better upper-level
support will be found this afternoon and evening. Sufficient
instability with wind shear will permit organized strong to severe
storms posing a risk for damaging winds with some tornado
potential across all but our far southeast counties. This risk area
will gradually shift eastward through the late afternoon and into
the evening hours tonight.

An additional risk consideration today will be heavy rainfall.
Already early this morning, spotter reports and radar rainfall
estimates showed some areas received from 2.00 to 2.50 inches of
rain in just a few hours time across our far northwest and
northern counties. Showers with some thunderstorms are currently
moving northeast along a boundary clipping our far northwest
counties. We will be closely watching this potential for localized
flooding if these areas continue to receive high rainfall rates
over a few hours duration.

Today.

A shortwave disturbance aloft is progged to move over West
Tennessee early this afternoon and darting northeast to over
Central Tennessee by early evening. This impulse aloft will
provide additional forcing and support for convective development.

Until that time, expect showers with the potential of a few
thunderstorms across the far southeast through late morning as a
disturbance aloft exits the area to the east. A low-level boundary
draped across Northern Mississippi into the Tennessee Valley will
continue to support rain with some thunderstorm activity through
late morning across portions of our northwest counties. This area
will also have the greatest severe weather potential later this
afternoon and into the evening hours.

The rest of the area will experience increasing low-level
instability through late morning into the afternoon while the
coverage of showers and thunderstorms will gradually increase
through the day. Highs will range from the mid 70s north to
around 80 south. Winds will be from the south to southwest 7-14
mph.

Tonight through Thursday.

The airmass across the area does not get scoured out after the
severe risk today as the surface front will linger to our north
across Tennessee. Likewise, the same upper level pattern will
persist with fast southwesterly flow aloft. The better forcing
supporting the greatest shower and some thunderstorm potential
will gradually shift to the southeast portion of the area overnight
tonight into Thursday as some drier air aloft moves over our
northwestern counties.

A few showers and storms will remain possible across the far
south/southeast Thursday evening across the southeast. Lows
tonight will drop to near 60 far north, while the rest of the area
remains in the mid to upper 60s. Winds tonight will remain from
the south 5-10 mph. Highs Thursday will range from the lower 70s
northwest to areas in the far southeast again approaching 80
degrees. Winds Thursday will become more southwesterly from 6-12
mph.

05

.LONG TERM...
/Updated at 415 AM CST Wed Dec 29 2021/
Friday through Sunday.

The lingering effects of warm, moist air will continue to foster low-
end rain chances Thursday night into Friday morning. Most of this
activity should be near a diffuse boundary near/south of the I-85
corridor before midnight, but rain showers are expected to spread
north via a regime isentropic ascent along/north of a northward
advancing warm front. Activity is expected to continue an
increasing trend in both coverage and intensity into Friday
afternoon, but this should also continue north along the
surging warm sector and amplifying flow aloft. The amplification
of flow aloft comes in response to an upper-level trough digging
southeastward across the Intermountain West, which will also act
to kick a lead shortwave disturbance northeast across the Southern
Plains by Friday night. This will foster cyclogenesis near the
ArkLaTex and Mid Mississippi River Valley, and guidance suggests
this to be a somewhat elongated area of low pressure, at least
initially. By then, better forcing should be to our north, and a
lull in showers and thunderstorms across Central Alabama is
looking more apparent.

By Saturday morning, a second period of cyclogenesis is possible
across the Ohio Valley as the second, more potent upper-level
disturbance ejects across the Plains and becomes a more phased
positively tilted trough. This will coincide with a cold front that
should surge southeastward toward the Mississippi River Valley by
Saturday afternoon. Ahead of this cold front will be a 40-50 kt
southwesterly low-level jet atop our warm/moist boundary layer.
This is characterized by mid to upper 60s dewpoints which will
foster MLCAPE of 500-1,000 J/kg given expected lapse rates of 5-6
C/km. Ample kinematic fields are expected with eff. bulk shear in
the 50-65 kt range. This suggests strong to severe thunderstorms
will be possible during the afternoon and evening hours, generally
along and ahead of the surging cold front. However, deep-layer
wind profiles appear to be mostly unidirectional above 850 mb, and
there's little hodograph curvature/directional shear below this
layer. This is due to the elongated surface low quickly
propagating northeast Saturday afternoon. Thus, this should limit
tornado development and overall severe threats. Given the strong
kinematic nature of this system and expected instability with
height falls moving into the area, a low-end severe weather threat
still appears reasonable. This potential may also coincide with
locally heavy rainfall at times and non-thunderstorm wind gusts
approaching advisory criteria both ahead of and behind the strong
cold front.

Medium-range guidance is coming into better agreement on a phased
open wave trough coming through the Deep South on Saturday. In fact,
a stark airmass change will occur behind the front Saturday night
and Sunday morning. Temperatures on Sunday could be 30-40 degrees
cooler across Central Alabama amidst a very strong zone of cold air
advection. Despite the "cold air chasing rain" scenario, the colder,
drier air may also interact with lingering lift behind the front and
a corridor of increased 0-1 km RH. I believe this may be a short
period of post-frontal stratus which may also produce non
measurable light rain or snow flurries. Best chances for seeing
the flurries will be in the northwest portions of Alabama on
Sunday morning where progged critical thickness values line up
accordingly. (Non-measurable = no impacts.) By Sunday afternoon,
dry tropospheric air and negative vorticity advection should
eliminate any lingering light precipitation from west to east.
Thereafter, Sunday night and Monday morning could be quite cold
across the area. An area-wide freeze is expected with forecast
lows now in the 20s.

Monday and Tuesday.

Monday will be cold, though a steady warming trend should occur
across the area as the airmass modifies with time. Flow aloft is
progged to remain fairly zonal, so a quick warm-up is not expected.
Thus, a very dry, cool airmass should remain in place for the end of
the forecast period.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Scattered to broken skies are expected over the next few hours
followed by deteriorating flying conditions across the northern
terminals starting from the west. Showers and thunderstorms with
some strong to severe storms are expected across the northwest
starting mid afternoon with this risk shifting east across the
northern sites this evening into the overnight. Rain chances with
some thunderstorms will increase areawide overnight into Thursday
morning. Expect low-level winds from the south 5-10 kts today
followed by winds from the southwest 4-8 kts overnight. Showers
and storms will be most numerous across the east and southeast
Thursday with lower chances across the northern sites with lowest
chances north and west. Low-level winds will be from the southwest
5-10 kts.

Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until
further notice.

05

&&

.FIRE WEATHER...

Unsettled weather will continue across the area this week. This
will coincide with bouts of rain showers and thunderstorms today
through Saturday night. This period of unseasonably warm and moist
conditions will feature surface winds from the south and
southwest. Thus, RH values will stay well above minimum thresholds
with periods of wetting rains. A strong cold front is expected to
sweep through the area Saturday night into Sunday morning. This
will be followed by much colder, drier air which will linger into
early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     62  72  57  73  62 /  90  70  30  70  60
Anniston    65  74  61  74  65 /  80  80  30  70  60
Birmingham  67  74  62  74  67 /  80  70  30  70  60
Tuscaloosa  67  75  62  75  67 /  70  60  30  60  40
Calera      66  74  63  75  67 /  80  70  30  60  50
Auburn      66  74  63  74  66 /  70  80  30  60  40
Montgomery  67  77  65  79  68 /  60  70  30  50  30
Troy        68  79  66  79  67 /  50  70  30  40  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Dec 29, 2:23 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
223 PM CST Wed Dec 29 2021

ALZ011>015-017>050-302330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
223 PM CST Wed Dec 29 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are likely across Central Alabama
this afternoon and into tonight, mainly for areas north of I-85.
Damaging wind gusts are the primary threat, although a few tornadoes
are possible. The tornado threat area is mainly along and north of
I-20.

The unseasonably warm and moist conditions will provide fuel for any
storms to produce periods of heavy rainfall and localized flooding.
The main flooding threat area is along and north of I-20.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible along and south of the
I-20 corridor on Thursday, with damaging winds the main threat.

Strong to severe thunderstorms are also possible across Central
Alabama Saturday afternoon and evening. Damaging winds are the
primary threat, though a tornado is also possible. In addition,
locally heavy rainfall could occur which may lead to flash flooding
of low lying, poor drainage, or urban areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed this afternoon and into Thursday, as well as on Saturday
afternoon and evening.

In the hours before

Special weather statement, Dec 29, 2:40 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
240 PM CST Wed Dec 29 2021

ALZ048-292115-
Russell AL-
240 PM CST Wed Dec 29 2021

...A strong thunderstorm will impact portions of central Russell
County through 315 PM CST...

At 240 PM CST, Doppler radar was tracking a strong thunderstorm near
Russell County Sports Complex, or 12 miles south of Phenix City,
moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell and
Fort Mitchell Activity Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3219 8522 3228 8523 3245 8499 3244 8497
      3242 8496 3241 8498 3239 8497 3239 8498
      3238 8499 3238 8497 3237 8499 3236 8498
      3234 8501 3233 8501 3230 8494
TIME...MOT...LOC 2040Z 241DEG 27KT 3230 8509

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 6:54 PM CSTSpecial Weather StatementBMXMarion21 min
Dec 28, 8:50 PM CSTSpecial Weather StatementBMXMarion25 min
Dec 28, 9:13 PM CSTSpecial Weather StatementBMXLamar47 min
Dec 28, 10:16 PM CSTAreal Flood AdvisoryBMXLamar, Marion3 hr
Dec 28, 10:40 PM CSTSpecial Weather StatementBMXLamar50 min
Dec 28, 11:22 PM CSTSpecial Weather StatementBMXFayette23 min
Dec 28, 11:59 PM CSTSpecial Weather StatementBMXWinston31 min
Dec 29, 1:14 AM CSTAreal Flood AdvisoryBMXFayette, Marion, Walker, Winston2 hr
Dec 29, 7:31 AM CSTSpecial Weather StatementBMXMacon29 min
Dec 29, 8:18 AM CSTSpecial Weather StatementBMXMacon27 min
Dec 29, 4:35 PM CSTSpecial Weather StatementBMXMarion25 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.